Antifreeze Poisoning Complicated by Severe Metabolic Acidosis, Toxic Encephalopathy, and Multiple Organ Dysfunction Syndrome: A Case Report

Read full text
Authors: Min Liu, Yayuan Tan, Yinchun Xie, Jinglan Liu, Haishuang Mei, Dan Jin, Zhaohui Zhang
Cited by: 1
References: 12

Abstract

A 20-year-old female patient ingested approximately 1200 mL of antifreeze and was found comatose five hours later, after which she was transported to the hospital. On admission, she was in deep coma with respiratory failure and severe metabolic acidosis (pH 6.82). Laboratory findings revealed a high anion gap, elevated lactate levels, and acute kidney injury. Chest computed tomography (CT) showed aspiration pneumonia. Based on clinical history and examination, a diagnosis of ethylene glycol poisoning complicated by toxic encephalopathy and multiple organ dysfunction syndrome (MODS) was established. The patient received gastric lavage, ethanol antidote therapy, combined hemoperfusion and continuous renal replacement therapy (CRRT), as well as multi-organ supportive treatment. Mechanical ventilation was withdrawn on day 4, she was transferred to a general ward on day 6, and discharged on day 28 after recovery of renal function. This case highlights that early recognition of ethylene glycol poisoning, together with combined detoxification, blood purification, and organ support therapy, is essential for improving patient outcomes.

Fields of Study & Subjects

Poisoning and overdose treatments Renal function and acid-base balance Methemoglobinemia and Tumor Lysis Syndrome

Publication details

Journal / source
Open Access Emergency Medicine
Publisher
Informa UK Limited
Volume
Volume 18
Pages
1–9
Publication date
1 January 2026
Language
EN